What are some signs of Prescription Drug Error or Polypharmacy?
When a prescription drug error or polypharmacy (taking multiple, conflicting medications simultaneously) occurs, the effects can be serious and in many cases life-threatening.
Some of the more serious symptoms include heart problems – such as arrhythmias, stroke, or cardiac arrest – brain injuries or neurological damage, organ failure, paralysis, hemorrhaging, coma, sensory damage, and death.
In milder cases, medication errors may cause allergic reactions, behavioral changes, incontinence, constipation, weight loss, confusion, depression, insomnia, bleeding or bruising, headaches, muscle pain, and falls or fractures.
Other signs include sudden negative reactions to medication, a sudden or unexplained change in medication type or dosage, or a new diagnosis or prescription.
Signs of a medication error may also be evident in how the medication is administered. For example, is it done by registered nurses or by unsupervised staff members with no medical expertise? Is the medication being administered by caregivers who are new and possibly untrained? Poor communication between staff members, nurses, and caregivers can also be a warning sign that a medication error is likely to occur.
Sometimes, you may be able to determine a medication error by checking prescription labels for any conflicts between that prescription and the patient’s health condition or other medications.
What should I do if I suspect my loved one has been a victim of Prescription Drug Error or Polypharmacy?
If you suspect your loved one has been a victim of prescription drug error or polypharmacy, you should speak to your loved one’s nurse or caregiver immediately. Medication errors often bring severe consequences, and may be fatal. For this reason, you should find out if a medication error or polypharmacy has occurred, then get medical help for your loved one as soon as possible.
If a prescription drug error has caused serious harm or resulted in the death of your loved one, you should consult a lawyer to find out if you can bring charges against the care center responsible for the error. In Georgia, you must file a medical malpractice case within two years from the time of the victim’s injury or death. Because of this, it’s crucial to take action as soon as you notice signs of a medication error or other medical malpractice. One of our experienced Georgia nursing home neglect lawyers will be able to tell you if you have a case and guide you through the process of filing a claim on behalf of your loved one.
What should a nursing home do to prevent Prescription Drug Error or Polypharmacy?
Nursing homes should do all they can to prevent prescription drug errors and polypharmacy from occurring. This includes being careful and aware in prescribing and administering medication, consulting with a physician and licensed pharmacist, and watching for any signs of medication errors.
Caregivers should assess all residents regularly and be aware of their individual needs, including any special health conditions. Caregivers may need to inform physicians and pharmacists of these needs in order to minimize the risk of residents receiving harmful prescriptions.
Nursing homes should also keep an updated list of all a resident’s prescriptions, and check prescription labels thoroughly to ensure polypharmacy does not occur. Clear and open communication between caregivers can also minimize the risk of medication errors occurring.
Additionally, nursing homes should educate new employees on the proper way to administer medication, and on the importance of carefully checking labels and documenting a resident’s prescriptions to avoid medication errors. By maintaining a high number of staff (enough to care for each resident on a personalized level), nursing homes can further reduce the risk of medication errors.
Can the nursing home be held responsible for Prescription Drug Error or Polypharmacy?
Georgia nursing home law states that nursing homes must be free of medication error rates of 5 percent or greater, and must ensure residents are free of any significant medication errors. To qualify as a significant medication error, a prescription drug error must either cause the resident discomfort or jeopardize the resident’s health and safety.
The law also requires nursing homes to consult with a licensed pharmacist on all matters involving the facility’s pharmacy services. Furthermore, the pharmacist must review each residents’ list of medications at least once a month and report any errors to the resident’s physician and to the director of the nursing home, who must act on the information. Some residents with specific health risks should be evaluated more often than once a month for medication errors. Nursing homes are also required to document each resident’s list of medications and keep them on file.
A nursing home that violates any of these laws may be held responsible for neglect towards its residents. If a resident sustains significant harm because of a nursing home’s neglect, the nursing home may be required to compensate the resident for any related medical bills, pain, and suffering.
Why does Prescription Drug Error or Polypharmacy occur in nursing homes?
Prescription drug errors may occur in nursing homes when drugs are incorrectly labeled or when a resident is given the wrong dosage – either because of a prescription error or because of an error made by the caregiver in administering the medication.
In other cases, caregivers may fail to administer the medication, or administer it at the wrong time. Or they may give a resident the wrong medication altogether. At other times, caregivers and pharmacists may fail to assess a resident’s condition or may assess it incorrectly. Caregivers may fail to record a certain prescription on a resident’s medication record, fail to check that record when prescribing a new drug, or fail to evaluate a resident for any signs of medication errors.
Any of these errors can happen when a nursing home fails to properly supervise employees, or fails to train employees correctly. It may also happen in a nursing home with an inadequate number of staff, or in a nursing home which does not consult with a physician and with a pharmacist in prescribing and administering drugs to its residents.